Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 126, NWS Cleveland, OH

September 4, 2017Crawford County, Wyandot County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Sep 4, 2017, 9:25 PM EDT for Crawford County, Wyandot County, Ohio. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2017, 9:25 PM EDT (01:25 UTC)
Expired
Sep 4, 2017, 10:30 PM EDT
In force
65 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Crawford County, OH, Wyandot County, OH

The radar

The Cleveland radar (KCLE), 126 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 4, 4:32 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1251 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

251 
WUUS51 KCLE 050125
SVRCLE
OHC033-175-050230-
/O.NEW.KCLE.SV.W.0126.170905T0125Z-170905T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
925 PM EDT MON SEP 4 2017

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Wyandot County in northwestern Ohio...
  Crawford County in north central Ohio...

* Until 1030 PM EDT

* At 925 PM EDT, a severe thunderstorm was located near Upper
  Sandusky, moving east at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           damage to trees and power lines. 

* Locations impacted include...
  Bucyrus, Upper Sandusky, Galion, Crestline, New Washington,
  Sycamore, Chatfield, Carey, Benton, Nevada, Wharton, Tiro, North
  Robinson, Harpster, Kirby, Oceola and Sulpher Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4099 8345 4100 8273 4071 8273 4071 8285
      4070 8286 4070 8311 4071 8349 4076 8350
TIME...MOT...LOC 0125Z 278DEG 34KT 4087 8340 

HAIL...1.25IN
WIND...60MPH
 
$$

Mullen
1 follow-up statement
632 
WWUS51 KCLE 050150
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
950 PM EDT MON SEP 4 2017

OHC033-175-050230-
/O.CON.KCLE.SV.W.0126.000000T0000Z-170905T0230Z/
Wyandot OH-Crawford OH-
950 PM EDT MON SEP 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR WYANDOT AND CRAWFORD COUNTIES...

At 948 PM EDT, a severe thunderstorm was located near Sycamore, or
near Upper Sandusky, moving east at 35 mph.

Another severe thunderstorms was located near Wharton and was also 
moving east at around 35 mph.  

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         damage to trees and power lines. 

Locations impacted include...
Bucyrus, Upper Sandusky, Galion, Crestline, New Washington, Sycamore,
Chatfield, Carey, Benton, Nevada, Wharton, Tiro, North Robinson,
Harpster, Kirby, Oceola and Sulpher Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4099 8345 4100 8273 4071 8273 4071 8285
      4070 8286 4070 8311 4071 8349 4076 8350
TIME...MOT...LOC 0148Z 262DEG 28KT 4087 8318 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Mullen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 7:29 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 4, 7:29 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
729 PM EDT Mon Sep 4 2017

.SYNOPSIS...
A cold front from lower Michigan to near Chicago will move
southeast across the local area tonight. An upper level trough
will linger over the region into Friday. High pressure will
shift east over the Ohio Valley by Saturday and remain in place
into early next week.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Severe thunderstorm watch remains in effect for the western
quarter of the forecast area. Line of storms is currently moving
into the Toledo area and will continue to march east through the
evening. Expecting severe threat to continue from west to east
this evening as well with main threat being strong damaging
winds and possibly some large hail. Forecast looks good with
timing of the line of thunderstorms.

Previous Discussion...

The waiting game in on and the local area is still hours away
from the first storm. Still going with the 23z to 00z time frame
before the first storms reach TOL. The area remains outlooked
for severe weather which seems reasonable given the front and
steep lapse rates in mid levels. Have to wonder how the loss of
daytime heating will impact the strength of the storms. Will go
ahead a give all locations a 4 to 5 hours window of precip with
a couple hours of 80 plus pops with the line of thunderstorms.
By 12z precip chances will be confined to the southeast end of
the area. Not sure how much shower activity there will be on
Tuesday as an upper trough settles over the region. Will try to
keep the southwest end of the area dry tomorrow but will keep
chance wording going elsewhere. Showers are also possible
downwind of the lake tomorrow night. It's going to be more like
early October than early September the next couple of days.
Have used a blend of guidance for temps during the period given
the changing airmass.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A large trough will be anchored across the Eastern US Wednesday and
Thursday before slowly lifting off to the northeast on Friday. With
this trough will come a chance of rain showers for everyone
Wednesday as the primary vort max moves through. Can't rule out a
rumble of thunder across the Primary Snowbelt region thanks to cool
temperatures aloft and relatively warm lake temperatures. Heading
into Wednesday night the precipitation will taper off across
western areas, with a continued chance of showers across
northeast Ohio into northwest Pennsylvania.

A short-wave trough will move through the area Thursday, ramping up
precipitation chances once again. A few thunderstorms can't be ruled
out across the Primary Snowbelt Thursday afternoon as the coolest
air associated with this trough will be overhead.

Some lake-effect showers will continue to be possible on Friday.
Temperatures through the short-term will be well below normal with
highs generally in the middle 60s each day.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Upper level trough will be east of the region Friday night into
Saturday with cooler air spilling across Lake Erie. A few showers
may linger across NE OH into NW PA into Saturday morning. High
pressure will then take control of the region by Saturday afternoon
and persist into Monday.

The coolest day of the long term will be Saturday with highs in the
60s. Warmer Sunday into Monday but still cooler than seasonal
averages. Highs upper 60s to mid 70s.

&&

.AVIATION /00Z Tuesday THROUGH Saturday/...
Line of strong thunderstorms will continue to move east across
the area this evening. Possibility for strong damaging winds and
maybe some large hail with the thunderstorms. Sustained winds
expected to be around 15 knots with gusts to 30 knots this
evening ahead of the front. Winds will diminish overnight after
frontal passage. Expecting some showers to develop late tonight
and move northeast across the eastern half of the forecast area.
Will mention vicinity showers in the east half of the area late
tonight. Otherwise, improving conditions through the morning
tomorrow.

OUTLOOK...Areas of Non-VFR Tuesday into Friday for mainly the
snowbelt.

&&

.MARINE...
A cold front will move southeast across the lake late this evening
into tonight. Ahead of the front, strong southwest winds will
continue at 15 to 25 knots. Winds will turn out of the northwest and
diminishing to around 10 knots behind the frontal passage. Expect
strong to severe thunderstorms to accompany the front as well. The
Small Craft Advisory continues through 4AM for the entire lakeshore
and the Beach Hazard Statement remains in effect for Erie PA
lakeshore through the same time. West to mainly northwest flow at 10
to 15 knots or less will persist through much of the period Tuesday
through Friday as a large trough takes hold across the region.
Expecting showery weather much of the period Wednesday through
Friday with the cool air over the warmer Lake Erie waters with
thunder also possible Wednesday and Thursday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...Beach Hazards Statement until 4 AM EDT Tuesday for PAZ001.
MARINE...Small Craft Advisory until 4 AM EDT Tuesday for LEZ142>149.

&&

SYNOPSIS...Kubina
NEAR TERM...Kubina/Lombardy
SHORT TERM...Mottice
LONG TERM...Mottice
AVIATION...Lombardy
MARINE...Mottice
Hazardous weather outlook, Sep 4, 4:53 PM EDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
453 PM EDT Mon Sep 4 2017

LEZ142>144-162>164-OHZ003-006>009-017>019-027-052100-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-Lucas-Wood-
Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-
453 PM EDT Mon Sep 4 2017

...SEVERE THUNDERSTORM WATCH 478 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a slight risk for severe thunderstorms late today and
tonight with damaging winds the biggest threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed this evening.

LEZ061-145>149-165>169-OHZ010>014-020>023-028>033-036>038-047-089-
PAZ002-003-052100-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lorain-Cuyahoga-
Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Southern Erie-
453 PM EDT Mon Sep 4 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

There is a slight risk for severe thunderstorms late today and
tonight with damaging winds the biggest threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed as severe thunderstorms move
east.

PAZ001-052100-
Northern Erie-
453 PM EDT Mon Sep 4 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 4 AM EDT TUESDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

There is a slight risk for severe thunderstorms tonight with
damaging winds the biggest threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening as severe
thunderstorms move east.

Lombardy

In the hours before

Local storm report, Sep 4, 7:50 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
750 PM EDT MON SEP 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             5 NNE TOLEDO            41.73N 83.55W
09/04/2017  M1.00 INCH       LUCAS              OH   TRAINED SPOTTER

&&

NG
Local storm report, Sep 4, 7:51 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
751 PM EDT MON SEP 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     3 NNE TOLEDO            41.70N 83.57W
09/04/2017                   LUCAS              OH   PUBLIC

            MULTIPLE TREES REPORTED DOWN THROUGH THE
            NORTH AND WEST SIDE OF TOLEDO.

&&

NG
Local storm report, Sep 4, 7:58 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
758 PM EDT MON SEP 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     ROSSFORD                41.61N 83.56W
09/04/2017                   WOOD               OH   BROADCAST MEDIA

            MEDIUM SIZED TREE LIMBS DOWNED IN ROSSFORD.

&&

NG
Special weather statement, Sep 4, 7:58 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Cleveland OH
758 PM EDT MON SEP 4 2017

OHZ006-008-017-018-050100-
Seneca-Wood-Hancock-Sandusky-
758 PM EDT MON SEP 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SENECA...
SANDUSKY...WOOD AND HANCOCK COUNTIES...

At 755 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Bowling Green to Hoytville to
northwest of McComb. Movement was east at 40 to 45 mph.

Wind gusts to 45 mph and small hail will be possible. Locally heavy
rainfall will also cause ponding of water on area roadways.

Locations that may be impacted include...Findlay, Bowling Green,
Tiffin, Fremont, Fostoria, Bluffton, Bellevue, Clyde, North
Baltimore, Gibsonburg, McComb, Weston, Arlington, Green Springs,
Arcadia, Rawson, Vanlue, Van Buren, New Riegel and Ballville.

LAT...LON 4141 8387 4143 8384 4154 8342 4140 8342
      4142 8285 4126 8285 4099 8331 4099 8346
      4091 8348 4090 8351 4082 8352 4082 8388
TIME...MOT...LOC 2355Z 269DEG 38KT 4134 8366 4110 8395 4098 8439

Mullen
Local storm report, Sep 4, 9:01 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
901 PM EDT MON SEP 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     TOLEDO                  41.66N 83.58W
09/04/2017                   LUCAS              OH   TRAINED SPOTTER

            TREE DOWN ON NAOMI DR. POWER LINES DOWN ALSO

0715 PM     HAIL             5 NNE TOLEDO            41.73N 83.55W
09/04/2017  E1.00 INCH       LUCAS              OH   911 CALL CENTER

0715 PM     HAIL             5 NNE TOLEDO            41.73N 83.55W
09/04/2017  M1.00 INCH       LUCAS              OH   TRAINED SPOTTER

0720 PM     FUNNEL CLOUD     MILLBURY                41.56N 83.43W
09/04/2017                   WOOD               OH   TRAINED SPOTTER

            WALL CLOUD AND FUNNEL CLOUDS REPORTED

0726 PM     TSTM WND DMG     TOLEDO                  41.66N 83.58W
09/04/2017                   LUCAS              OH   TRAINED SPOTTER

            SIDING BLOWN OFF HOUSE AT DETROIT AND PHILLIPS

0729 PM     HEAVY RAIN       TOLEDO                  41.66N 83.58W
09/04/2017  M0.00 INCH       LUCAS              OH   TRAINED SPOTTER

            1.50 INCHES IN 30 MINUTES AT BANCROFT AND REYNOLDS ROADS.
            2.25 INCHES OF RAIN IN 30 MINUTES AT CENTRAL AND UPTON
            ROADS

0800 PM     HEAVY RAIN       2 W PORT CLINTON        41.51N 82.98W
09/04/2017  E0.00 INCH       OTTAWA             OH   TRAINED SPOTTER

            1.50 INCHES OF RAIN AT ROUTE 163 AND WOLF ROADS

&&

WILLARD
Special weather statement, Sep 4, 9:08 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Cleveland OH
908 PM EDT MON SEP 4 2017

OHZ017>019-027>029-050200-
Crawford-Seneca-Wyandot-Huron-Richland-Hancock-
908 PM EDT MON SEP 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HURON...NORTHERN
RICHLAND...SENECA...WYANDOT...CRAWFORD AND HANCOCK COUNTIES...

At 907 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southwest of Norwalk to 6 miles
west of Willard to near Chatfield to near Upper Sandusky to near
Arlington. Movement was east at 40 mph.

Wind gusts to 45 mph and small hail will be possible. Locally heavy
rainfall will also lead to ponding of water on area roadways.

Locations that may be impacted include... Mansfield, Findlay,
Tiffin, Norwalk, Fostoria, Bucyrus, Upper Sandusky, Bluffton,
Galion, Shelby, Willard, Ontario, Crestline, New London, Plymouth,
Forest, Arlington, Green Springs, Milan and Wakeman.

LAT...LON 4099 8388 4117 8342 4125 8342 4125 8284
      4128 8271 4128 8234 4107 8234 4106 8244
      4082 8242 4080 8239 4072 8267 4069 8343
      4071 8349 4082 8351 4082 8388
TIME...MOT...LOC 0107Z 276DEG 35KT 4116 8270 4106 8285 4098 8301 4090
8326 4089 8360 4084 8378

Mullen

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 8:34 PM EDTSpecial Marine WarningCLE56 min
Sep 4, 9:08 PM EDTSpecial Weather StatementCLECrawford, Hancock, Huron, Richland, Seneca, Wyandot52 min
Sep 4, 9:31 PM EDTSpecial Marine WarningCLE89 min
Sep 4, 10:14 PM EDTAreal Flood AdvisoryCLECrawford, Hancock, Wyandot4 hr
Sep 4, 10:30 PM EDTSevere Thunderstorm WarningCLECrawford, Wyandot45 min
Sep 4, 10:36 PM EDTFlash Flood WarningCLECrawford, Hancock, Wyandot6 hr
Sep 4, 10:59 PM EDTSevere Thunderstorm WarningCLEAshland, Morrow, Richland61 min
Sep 4, 11:37 PM EDTSpecial Weather StatementCLEHolmes, Mahoning, Stark, Wayne53 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.